MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 4122201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/23/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: one used optia exchange set was for investigation.Initial inspection confirmed the presence of blood throughout the set.The set was returned with blood warmer tubing attached to the replacement line and a syringe with tubing a valve connected to the return line luer (syringe filled with sap gluconate calcium 2g).Roller clamps were returned on the correct lines; inlet returned in the closed position and return clamp in the open position.Air bubbles were present in both return lines and foam was noted in the reservoir.Severe clumping was noted in the channel and the connector.Witness marks were visible on the lower hex and both bearings were confirmed to have been loaded adequately.Luer connections on the return and replace line were tight.The ac line and filter were flow tested using a fluid filled syringe and no leaks or occlusions present.No kinks, leaks, missing parts or misassemblies.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
Customer reported that during an erythrocyte exchange they visually observed an abnormal presence of air, at least a few milliliters, in the saline tubing located on the return line to the patient at which point the procedure was immediately interrupted.Per the customer, the cds physician was present, and the iets staff and prescribing physician were promptly notified.Patient information is unknown at this time.Per customer "the necessary care/testing and patient monitoring were performed.No patient complications".
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: one used optia exchange set was for investigation.Initial inspection confirmed the presence of blood throughout the set.The set was returned with blood warmer tubing attached to the replacement line and a syringe with tubing a valve connected to the return line luer (syringe filled with sap gluconate calcium 2g).Roller clamps were returned on the correct lines; inlet returned in the closed position and return clamp in the open position.Air bubbles were present in both return lines and foam was noted in the reservoir.Severe clumping was noted in the channel and the connector.Witness marks were visible on the lower hex and both bearings were confirmed to have been loaded adequately.Luer connections on the return and replace line were tight.The ac line and filter were flow tested using a fluid filled syringe and no leaks or occlusions present.No kinks, leaks, missing parts or misassemblies.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: one used optia exchange set was for investigation.Initial inspection confirmed the presence of blood throughout the set.The set was returned with blood warmer tubing attached to the replacement line and a syringe with tubing a valve connected to the return line luer (syringe filled with sap gluconate calcium 2g).Roller clamps were returned on the correct lines; inlet returned in the closed position and return clamp in the open position.Air bubbles were present in both return lines and foam was noted in the reservoir.Severe clumping was noted in the channel and the connector.Witness marks were visible on the lower hex and both bearings were confirmed to have been loaded adequately.Luer connections on the return and replace line were tight.The ac line and filter were flow tested using a fluid filled syringe and no leaks or occlusions present.No kinks, leaks, missing parts or misassemblies.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Analysis of the dlog and associated images for this procedure did not identify a conclusive root cause for the reported air in the saline line.The optia system uses two safety mechanisms to detect air in the set; the primary detection is the reservoir low-level sensor, and the secondary is the return line air detector (rlad) located on the outlet of the return pump.There were no ¿low-level reservoir sensor detected air¿ alarms, nor were there any ¿air was detected in return line¿ alarms.This indicates that air did not reach the return line to the patient.Additionally, there were no ¿centrifuge pressure exceeded limit¿ alarms, suggesting air was not present in the set below the cassette.Analysis showed that there were 50 ¿inlet pressure was too low¿ alarms, which the operator attempted to address by changing the inlet flow rate several times.The pumps were paused due to the alarms and 6 times manually by the operator.In addition, there were four ¿pumps have been paused for 3 minutes¿ alerts, which prompt the operator to consider starting a saline drip.The portion of the inlet line and return line from the manifold to the luer contains whole blood with no anticoagulation.If the procedure is paused for an extended period of time, the blood in this line may begin to coagulate.The customer reported that, due to pre-procedure saline infusion and due to the saline drips recommended by the system, the saline bag had to be replaced during the run.It is likely that air entered the saline line during this change.This was also indicated by the customer.A disposable complaint history search was performed for this lot and found 0 reports for similar issues on this lot.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
Customer reported that during an erythrocyte exchange they visually observed an abnormal presence of air, at least a few milliliters, in the saline tubing located on the return line to the patient at which point the procedure was immediately interrupted.Per the customer, the cds physician was present, and the iets staff and prescribing physician were promptly notified.Patient information is unknown at this time.Donor gender and weight were obtained from the run data file (rdf).Per customer "the necessary care/testing and patient monitoring were performed.No patient complications" medical intervention included a cardiac ultrasound and clinical monitoring in hospital for one night.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.2, b.5, d.4, e.1, h.6 and h.11.Investigation: per follow-up with the customer, it was reported that after analyzing the situation internally it was highlighted that this anomaly does not seem to be linked to a problem of materiovigilance but rather to a fault in handling the dmu when changing the 500 ml bag of physiological serum (nacl 0.9%) required to purge the dmu.This bag allowed the filling/hydration of the patient in pre-exchange and was used on numerous occasions as a vein guard during the exchange due to significant difficulties linked to the venous access for sampling the patient.While the procedure was paused, this change from empty saline bag to a new full bag required the empty bag to be ¿mismatched¿ and the drip chamber to be turned over to connect the new 500 ml bag.While the blue wheel and the blue clamp on the return line were inadvertently not closed, this turning over of the drip chamber appears to have potentially caused the air contained in the latter to pass into the saline tubing located on the dmu return line.One used optia exchange set was for investigation.Initial inspection confirmed the presence of blood throughout the set.The set was returned with blood warmer tubing attached to the replacement line and a syringe with tubing a valve connected to the return line luer (syringe filled with sap gluconate calcium 2g).Roller clamps were returned on the correct lines; inlet returned in the closed position and return clamp in the open position.Air bubbles were present in both return lines and foam was noted in the reservoir.Severe clumping was noted in the channel and the connector.Witness marks were visible on the lower hex and both bearings were confirmed to have been loaded adequately.Luer connections on the return and replace line were tight.The ac line and filter were flow tested using a fluid filled syringe and no leaks or occlusions present.No kinks, leaks, missing parts or misassemblies.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Analysis of the dlog and associated images for this procedure did not identify a conclusive root cause for the reported air in the saline line.The optia system uses two safety mechanisms to detect air in the set; the primary detection is the reservoir low-level sensor, and the secondary is the return line air detector (rlad) located on the outlet of the return pump.There were no ¿low-level reservoir sensor detected air¿ alarms, nor were there any ¿air was detected in return line¿ alarms.This indicates that air did not reach the return line to the patient.Additionally, there were no ¿centrifuge pressure exceeded limit¿ alarms, suggesting air was not present in the set below the cassette.Analysis showed that there were 50 ¿inlet pressure was too low¿ alarms, which the operator attempted to address by changing the inlet flow rate several times.The pumps were paused due to the alarms and 6 times manually by the operator.In addition, there were four ¿pumps have been paused for 3 minutes¿ alerts, which prompt the operator to consider starting a saline drip.The portion of the inlet line and return line from the manifold to the luer contains whole blood with no anticoagulation.If the procedure is paused for an extended period of time, the blood in this line may begin to coagulate.The customer reported that, due to pre-procedure saline infusion and due to the saline drips recommended by the system, the saline bag had to be replaced during the run.It is likely that air entered the saline line during this change.This was also indicated by the customer.A disposable complaint history search was performed for this lot and found 0 reports for similar issues on this lot.Root cause: a root cause assessment was performed for this complaint.The customer reported that, due to pre-procedure saline infusion and due to the saline drips recommended by the system, the saline bag had to be replaced during the run.Based on this information, it is most likely that air entered the saline line during this change, this was also indicated by the customer, or more specifically when the saline ran out and the bag changed.
 
Event or Problem Description
The customer reported that during an erythrocyte exchange they visually observed an abnormal presence of air, at least a few milliliters, in the saline tubing located on the return line to the patient at which point the procedure was immediately interrupted.Per the customer, the cds physician was present, and the iets staff and prescribing physician were promptly notified.Per customer "the necessary care/testing and patient monitoring were performed.No patient complications" all luer connections were tight, the blood diversion pouch was not inflated with air, and the patient was not connected prior to ac prime.The customer also stated that air was not being drawn in through the ac line or filter, and there was no clotting in the return line or reservoir.There was no rlad alarm, and they did have an extracorporeal ecmos 3-way stopcock attached to the return line.Patient gender and weight were obtained from the run data file (rdf).The customer declined to provide patient id.Pursuant to directive 95/46/ec on the protection of individuals with regard to the processing of personal data and on the free movement of such data, the processing of personal data outside of the european union is highly regulated and strictly limited.Therefore in compliance with this directive, terumo bct is unable to obtain personal data, as defined by the directive, related to patients or donors located within the european union.Medical intervention included a cardiac ultrasound and clinical monitoring in hospital for one night.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key22977898
Report Number1722028-2025-00211
Device Sequence Number9430051
Product Code LKN
UDI-Device Identifier05020583122208
UDI-Public05020583122208
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4122201
Device Lot Number2501133241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2025
Supplement Date Received by Manufacturer09/22/2025
12/09/2025
02/13/2026
Initial Report FDA Received Date09/05/2025
Supplement Report FDA Received Date09/29/2025
12/30/2025
03/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age5 YR
Patient SexMale
Patient Weight15 KG